Thunderstorm Wind, Rowan
- When
- June 19, 6:00 PM EST
- Where
- Rowan County, 0.88 mi NW of Hilda
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.240, -83.510
Trees and large limbs were blown down making Jackson Drive impassable.
An isolated thunderstorm downed several trees in Rowan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An isolated thunderstorm downed several trees in Rowan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 19, 5:02 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 602 PM EDT THU JUN 19 2014 .UPDATE... ISSUED AT 602 PM EDT THU JUN 19 2014 CONVECTION HAS BEEN ON THE INCREASE OVER THE NORTHEAST PART OF THE JKL FORECAST AREA...WHERE A NUMBER OF OUTFLOW BOUNDARIES ARE CONVERGING. HAVE RAISED POPS TO 50 PERCENT FOR THE NEXT OUR OR TWO FOR THAT AREA. IN ADDITION...A LINE OF CONVECTION HAS BEEN SLOWLY SINKING SW IN INDIANA AND OHIO THIS AFTERNOON. HOWEVER...ALONG THE PORTION NEAR THE OHIO RIVER...THE OUTFLOW APPEARS TO BE MOVING FURTHER OUT AHEAD OF THE STORMS...AND THE CONVECTIVE LINE IS LOOKING MORE BROKEN AND LESS INTENSE THAN EARLIER. WITH THESE TRENDS...IT IS QUESTIONABLE HOW INTACT IT WILL BE IF IT MAKES IT TO THE JKL FORECAST AREA. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 435 PM EDT THU JUN 19 2014 ISOLD TO SCATTERED CONVECTION CONTINUES TO FIRE ACROSS PORTIONS OF THE FORECAST AREA THIS AFTERNOON. A COUPLE STORMS HAVE BEEN SHOWING SOME FAIRLY STRONG SIGNATURES...BUT HAVE NOT SEEN MUCH IN THE WAY OF WINDS AND NO REPORTS OF HAIL. BUT THE NATURE OF THE COVERAGE MAY BE LIMITING REPORTS. STRONGEST CONVECTION ATTM IS LOCATED IN OUR NORTHEASTERN COUNTIES...ALONG ONE OF THE PREDOMINANT BOUNDARIES. SOME CONVECTION HAS BEEN TRIGGERED IN THE WEST AS WELL...ALONG AN OUTFLOW THAT IS PUSHING TO THE EAST. THESE OUTFLOWS HAVE BEEN STABILIZING THE BOUNDARY LAYER AS THEY PASS THROUGH ANY GIVEN AREA...AND IT HAS BEEN TAKING TIME FOR THE SUN TO HEAT THINGS UP ENOUGH TO GET ADDITIONAL INSTABILITY FOR REDEVELOPMENT. WITH SUNSET APPROACHING AND A THICKER CIRRUS SHIELD MOVING UP FROM THE SOUTH... EXPECT CONVECTION WILL BECOME MORE LIMITED WITH TIME THROUGH THE REMAINDER OF THE LATE AFTERNOON AND EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS WILL REDEVELOP TOMORROW AS A FRONTAL SYSTEM APPROACHES FROM THE WEST. ANY THUNDERSTORMS THAT DO DEVELOP COULD DISPLAY SOME STRONG CHARACTERISTICS AND CAN NOT RULE OUT A SEVERE STORM OR TWO. WE COULD ALSO SEE SOME HEAVY RAINERS...ESPECIALLY AS WE GET INTO FRIDAY AND FRIDAY EVENING. PWATS ARE HIGH CLIMATOLOGICALLY SPEAKING AND STORM MOTION ARE RELATIVELY LOW...5-10KTS. FREEZING LEVELS REMAIN HIGH BETWEEN 14-15K AS WELL. SO WARM WATER PROCESSES COULD BE A FACTOR AS WELL. ALSO...THREAT WOULD BE HIGHER WHERE ANY BOUNDARIES SET UP...SHOULD THAT LEAD TO TRAINING. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 316 PM EDT THU JUN 19 2014 EASTERN KY WILL FIND ITSELF ON THE BACK EDGE OF A DEAMPLIFIED RIDGING PATTERN AT THE BEGINNING OF THE PERIOD /12Z SATURDAY/...WITH A SHORTWAVE PASSING THROUGH THE REGION AND A SURFACE BOUNDARY IN THE FORM OF A BACKDOOR COLD FRONT CAUSING SHOWERS AND THUNDERSTORMS TO LINGER...ESPECIALLY ACROSS THE SE PORTION OF THE CWA. THE NAM IS THE ONLY MODEL AT THIS POINT WHICH DOES NOT PUT PRECIP COVERAGE ACROSS MUCH OF THE CWA...SO HAVE SLIGHTLY LOWER CONFIDENCE DURING THIS TIME PERIOD FOR THE MODEL. EXPECT BEST COVERAGE TO BE IN THE MORNING...THEN TAPERING OFF AS THE SURFACE LOW SLOWLY PUSHES SOUTHWARD. CHANCES WILL LINGER LONGEST OVER THE SE PORTION OF THE STATE WITH LINGERING LOW LEVEL MOISTURE AND UPSLOPE FLOW. THE UPPER LEVEL SHORTWAVE WILL CONTINUE TO SLOWLY SLIDE EASTWARD SATURDAY NIGHT AND SUNDAY...AS THE OVERALL UPPER FLOW BECOMES SLIGHTLY MORE ZONAL. THIS WILL ELIMINATE THE BEST PRECIP CHANCES OVERNIGHT SATURDAY...THOUGH LINGERING MOISTURE AND DAYTIME INSTABILITY COULD POP UP SOME MORE DIURNALLY DRIVEN SCATTERED SHOWERS AND THUNDERSTORMS DURING THE DAY SUNDAY. A MORE NORTHERLY FLOW BOTH SATURDAY AND SUNDAY WILL KEEP DAYTIME TEMPERATURES SLIGHTLY COOLER THAN PREVIOUS DAYS...IN THE LOW TO MID 80S ACROSS MUCH OF THE CWA. DIURNALLY DRIVEN SCATTERED SHOWERS AND THUNDERSTORMS COULD BE POSSIBLE INTO THE DAY MONDAY AS WELL...WHILE WEAK UPPER LEVEL RIDGING REMAINS OVERHEAD. HOWEVER...BOTH THE GEM AND ECMWF ARE ONLY SHOWING DEVELOPMENT ACROSS THE FAR SE COUNTIES...WHILE THE GFS IS SHOWING A VAST AMOUNT OF PRECIP ACROSS MUCH OF KENTUCKY. GIVEN THE SYNOPTIC SET UP...WOULD CHOSE TO SIDE CLOSER TO THE ECMWF...WITH THE GFS PULLING IN AN UNREALISTIC AMOUNT OF MOISTURE ACROSS THE REGION. BY LATE MONDAY...AN UPPER LEVEL LOW IN SOUTH CENTRAL CANADA WILL BEGIN TO DEEPEN...PULLING A DEEPENING TROUGH INTO THE MISSISSIPPI RIVER VALLEY OVERNIGHT MONDAY NIGHT. AS THIS LOW SHIFTS EASTWARD... EXPECT A SURFACE LOW AND BOUNDARY TO IMPACT THE REGION DURING THE DAY TUESDAY. MODELS AT THIS POINT ARE CONTINUING TO DISAGREE IN THEIR SOLUTIONS...SO WILL STICK CLOSE TO A BLEND OF SOLUTIONS FROM THIS POINT FORWARD. AS THIS SYSTEM APPROACHES...SOUTHERLY FLOW WILL REESTABLISH ITSELF...BRINGING IN A WARMER AND MORE HUMID/UNSTABLE AIR MASS. SHOWERS AND THUNDERSTORMS COULD BE POSSIBLE FROM TUESDAY WELL INTO THE DAY WEDNESDAY AS THE SURFACE FRONT BECOMES MORE WEST TO EAST ORIENTED ACROSS KENTUCKY. A BRIEF BREAK MIGHT BE FELT SOMETIME EARLY THURSDAY...HOWEVER ANOTHER SHORTWAVE WILL BE FAST TO BRING YET ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO FINISH OUT THE 7 DAY FORECAST. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 211 PM EDT THU JUN 19 2014 VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH MOST OF THE FORECAST PERIOD. MAY HAVE TO CONTEND WITH A FEW THUNDERSTORMS THAT COULD BRIEFLY PRODUCE IFR VSBYS/MVFR CIGS. BUT THREAT IS NOT WIDESPREAD NOR WOULD THUNDERSTORMS FREQUENT TERMINALS ENOUGH TO WARRANT ANY TEMPO GROUPS ATTM. ACTIVITY SHOULD DIE OFF THROUGH THE VERY LATE AFTERNOON AND EARLY EVENING. AREAS THAT RECEIVE ANY RAIN WILL PROBABLY SEE A BIT OF FOG DEVELOP OVERNIGHT. BUT KEPT AIRPORT TERMINALS IN FAVORABLE CONDITIONS OVERNIGHT...MUCH MORE OPTIMISTIC THAN GUIDANCE WHICH SEEMS TO HAVE LATCHED ONTO MORE WIDESPREAD RAINFALL AND CONSEQUENTLY MORE PESSIMISTIC NUMBERS. SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN FRIDAY WITH A BIT WIDER COVERAGE LIKELY. WESTERLY WINDS HAVE DEVELOPED TO BETWEEN 5 AND 10 KTS. THEY WILL SLACKEN TONIGHT BEFORE INCREASING AGAIN THROUGH THE DAY FRIDAY...AGAIN AROUND 10 KTS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...RAY LONG TERM...JMW AVIATION...RAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 456 PM EDT THU JUN 19 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 456 PM EDT THU JUN 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE. A FEW STORMS THIS AFTERNOON AND EVENING COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. SOME STORMS COULD PRODUCE GUSTY WINDS...AND SMALL HAIL. THUNDERSTORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO ISOLATED FLOODING PROBLEMS...ESPECIALLY SHOULD ANY STORMS MOVE REPEATEDLY OVER THE SAME LOCATION. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SATURDAY THROUGH SUNDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THUNDERSTORMS ARE ALSO POSSIBLE FROM MONDAY THROUGH WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 321 PM EDT THU JUN 19 2014 KYZ107-110-119-192015- JOHNSON-MARTIN-FLOYD- 321 PM EDT THU JUN 19 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415 PM EDT THURSDAY AFTERNOON... SOUTHEASTERN JOHNSON... MARTIN AND NORTH CENTRAL FLOYD. AT 320 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST EAST OF PAINTSVILLE...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WELLS CHAPEL AROUND 325 PM EDT...ODDS AROUND 330 PM EDT...DAVISPORT AROUND 340 PM EDT...DAVELLA AROUND 345 PM EDT...PLEASANT AROUND 350 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 346 PM EDT THU JUN 19 2014 KYZ052-104-106-192015- ROWAN-ELLIOTT-MORGAN- 346 PM EDT THU JUN 19 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415 PM EDT THURSDAY AFTERNOON... NORTH CENTRAL MORGAN... SOUTHEASTERN ROWAN AND WESTERN ELLIOTT. AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAGNER...OR 9 MILES EAST OF MOREHEAD...MOVING EAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MINOR AROUND 355 PM EDT...FARLEY AROUND 405 PM EDT...FANNIN VALLEY AROUND 410 PM EDT...LYTTEN AROUND 415 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. JMW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 429 PM EDT THU JUN 19 2014 KYZ104-106-107-192045- ELLIOTT-JOHNSON-MORGAN- 429 PM EDT THU JUN 19 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 445 PM EDT THURSDAY AFTERNOON... EXTREME NORTHWESTERN JOHNSON... EAST CENTRAL MORGAN AND SOUTH CENTRAL ELLIOTT. AT 429 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ISONVILLE...OR 6 MILES SOUTHEAST OF SANDY HOOK...MOVING SOUTHEAST AT 5 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. KAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 637 PM EDT THU JUN 19 2014 KYZ106-192300- MORGAN- 637 PM EDT THU JUN 19 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 700 PM EDT THURSDAY EVENING... CENTRAL MORGAN. AT 636 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LICK BRANCH... OR JUST NORTHEAST OF WEST LIBERTY...MOVING EAST AT 5 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. KAS
The Jackson,KY radar (KJKL), 74 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and large limbs were blown down making Jackson Drive impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524735.